Excessive Heat, Delaware Beaches
- When
- July 23, 9:00 AM EST to July 25, 5:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The last heat wave in July culminated with some of the highest heat indices of the summer on the 24th and numerous high temperatures in the upper 90s. The combination of the heat and humidity produced heat index values of 105 to 110 degrees on the 24th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The last heat wave in July culminated with some of the highest heat indices of the summer on the 24th and numerous high temperatures in the upper 90s. The combination of the heat and humidity produced heat index values of 105 to 110 degrees on the 24th. Highest temperatures included 99 degrees in Georgetown (Sussex County) and 97 degrees at both Dover (Kent County) and the New Castle County Airport. The heat wave ended during the late afternoon of the 25th as severe thunderstorms preceded a strong cold front. The month of July was the hottest July on record in Delaware since 1895. The statewide average temperature was 80.2 degrees. It was the seventh hottest July on record at the New Castle County Airport with a monthly mean temperature was 79.6 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 3:32 AM EST, 5 hours 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
432 AM EDT FRI JUL 23 2010
.SYNOPSIS...
A WARM FRONT WILL MOVE NORTHWARD THROUGH OUR AREA TODAY...BRINGING A
HOTTER AND MORE HUMID AIRMASS ESPECIALLY SATURDAY AND INTO SUNDAY.
A COLD FRONT WILL CROSS THE REGION SUNDAY...WITH HIGH PRESSURE
EXPECTED FOR THE FIRST PART OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WARM FRONT SNAKED FROM THE GREAT LAKES TO THE CENTRAL MID ATLANTIC
REGION EARLY THIS MORNING. REMNANT ACTIVITY FROM THE CONVECTION TO
OUR NORTHWEST WAS SLIDING TOWARD OUR NORTHERN ZONES. CONVECTION
CHANCES WILL BE HIGHEST...WITH A 50 PROBABILITY...FOR OUR NORTHERN
ZONES TODAY...AS THE WARM FRONT HEADS NORTHWARD AND ACTS AS A FOCUS
FOR CONVECTIVE INITIATION. SPC ACTUALLY PAINTS MOST OF OUR CENTRAL
AND NORTHERN ZONES IN AN AREA OF A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY...AND ENHANCED WORDING WAS ADDED TO THESE AREAS
TO MAINTAIN CONSISTENCY. A MENTION WAS ALSO INCLUDED FOR THE
HAZARDOUS WEATHER OUTLOOK.
MID AND HIGH CLOUDS WILL BE PREVALENT ACROSS THE NORTH AND CENTRAL
THIS MORNING...SHADING DOWN TO MODERATE CLOUD AMOUNTS SOUTH. CLOUDS
WILL LIKELY DECREASE IN AMOUNT MORE SO FOR THE SOUTHERN AND CENTRAL
ZONES LATER TODAY WITH THE WARM FRONTAL PASSAGE.
TEMPERATURES WILL BE A FEW DEGREES HOTTER TODAY AS COMPARED WITH
THURSDAY. HEAT INDEX VALUES ARE FORECAST TO BE CLOSE TO HEAT
ADVISORY CRITERIA OVER OUR FAR SOUTHERN ZONES THIS AFTERNOON. IF
TEMPERATURES AND/OR DEW POINTS CLIMB SLIGHTLY HIGHER THAN
FORECAST...A HEAT ADVISORY MAY BE NEEDED FOR THE NORTHEAST MARYLAND
SHORE AND CENTRAL AND SOUTHERN DELAWARE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AT THE BEGINNING OF THE PERIOD, A COLD FRONT WILL BE SLIDING THROUGH
THE REGION AND OFFSHORE. BEHIND THIS FRONT, HIGH PRESSURE CENTERED
OVER THE GREAT LAKES WILL BUILD EASTWARD INTO THE AREA LATE SUNDAY
NIGHT AND THROUGH THE DAY ON MONDAY. THIS HIGH WILL BE THE MAIN
WEATHER FEATURE OVER THE REGION THROUGH TUESDAY AND INTO WEDNESDAY,
ALTHOUGH A WARM FRONT FROM THE SOUTH WILL BEGIN TO ADVANCE NORTHWARD
TOWARD OUR AREA DURING WEDNESDAY.
HIGH PRESSURE ON MONDAY AND TUESDAY WILL ALLOW COOLER TEMPERATURES
AND A DRIER AIR MASS TO SETTLE IN ACROSS THE AREA. FOR THE MOST
PART, HIGH TEMPS WILL RANGE FROM THE LOWER 80S ACROSS THE NORTH TO
THE UPPER 80S ACROSS THE SOUTHERN ZONES. THIS WILL FEEL
CONSIDERABLY NICER WITH DEW POINTS EXPECTED TO RANGE FROM THE 50S
TO THE LOWER 60S. WITH THE APPROACHING WARM FRONT ON WEDNESDAY, IT
WILL BEGIN TO FEEL MORE HUMID WITH DEW POINTS RISING INTO THE 60S,
BUT HIGH TEMPERATURES ON WEDNESDAY SHOULD STILL RANGE FROM THE
LOWER 80S NORTH TO THE UPPER 80S ACROSS THE SOUTH. CHANCE POPS ARE
INCLUDED FOR WEDNESDAY NIGHT THROUGH THURSDAY AS THE WARM FRONT
APPROACHES AND MOVES THROUGH THE AREA. A SLIGHT CHANCE IS INCLUDED
THROUGH THURSDAY NIGHT.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
THE FOLLOWING IS THE SCENARIO PER THE 06Z TAF ISSUANCE WHICH
BLENDED DIFFERENCE IN 00Z/23 GFS NAM OP SOLNS.
TODAY...VFR CIGS WITH SCT SHOWERS POSSIBLE VCNTY RDG/ABE NEAR 12Z.
EXPECT THINNING CIRRUS BY MIDDAY BUT CU SHOULD FORM AS TEMPS REACH
90 OR ABOVE WITH MOIST ADVECTION NEAR 850 MB. SW GUSTS 15-20 KTS
THIS AFTN IN MAX HEATING IN KPHL KILG KMIV KACY.
AS PER SWODY1...HEAVY POTENTIALLY SEVERE CONVECTION SHOULD DEVELOP N
PA AND REMAIN N OF OUR FCST AREA LATE TODAY. CONFIDENCE AVG OR
SLIGHTLY ABOVE AVG.
TONIGHT...PATCHES OF VFR CIGS WITH A LOW PROB OF A SHOWER OR TSTM
NOT YET IN THE TAFS FOR KPHL NORTH. AREAS OF MVFR HAZE OR FOG
SHOULD DEVELOP LATE. CONFIDENCE ABOVE AVG EXCEPT FOR THE RISK OF A
TSTM TONIGHT.
SATURDAY...VFR WITH HAZE. SW WIND GUSTS 15-20 KTS IN THE AFTN.
HEAT INDEX 105+. CONFIDENCE ABOVE AVG.
OUTLOOK...
SUNDAY...POSSIBLE BRIEF MVFR/IFR CONDS NEAR ANY REMNANT CONVECTION
ASSTD WITH COLD FRONT CROSSING MID ATLC REGION SUN MORNING. OTRW
VFR. WNW WIND GUST 20-25KTS IN THE AFTN. 00Z/23 ECMWF AND 00Z/23
GFS OP RUNS WERE SLOWER WITH CFP THAN PREVIOUS CYCLES.
MON-TUE...VFR WITH WINDS UNDER 15 KTS. REFRESHING AIRMASS.
CONFIDENCE AVG FOR SUNDAY SCENARIO THEN ABOVE AVG FOR MON AND TUE.
&&
.MARINE...
00Z/23 GFS WW GUIDANCE WILL PROBABLY BE TRIMMED SLIGHTLY TONIGHT.
NO HEADLINE ISSUANCE ATTM BUT ITS POSSIBLE SEAS OF 4-5 FT WILL
OCCUR IN THE OUTER E EDGE OF THE ATLC COASTAL WATERS TONIGHT.
WE STILL THINK THE 00Z/23 GFS IS OVER FORECASTING THE WINDS ON THE
COOLER OCEAN WATER AND THUS THE SEAS ARE OVER FORECAST SLIGHTLY AS
WELL. FOR THE 3RD SUCCESSIVE FORECAST SHIFT...WE TOO SHAVED ABOUT
A FOOT OFF THE WAVE WATCH GUIDANCE FOR TONIGHT.
A COLD FRONTAL PASSAGE ON SUNDAY WILL SHIFT THE WINDS TO THE WEST,
BUT SPEEDS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA. THE STRONGEST WINDS ARE FORECAST TO OCCUR DURING THE
DAY WHEN THE AIR WILL REMAIN WARMER THAN THE BAY AND OCEAN TEMPS.
WINDS MIGHT REACH SMALL CRAFT ADVISORY CRITERIA NEAR THE IMMEDIATE
SHORE AND INLETS AND WE WILL CONTINUE TO MONITOR FUTURE MODEL
TRENDS FOR THIS POSSIBILITY. STARTING SUNDAY NIGHT WINDS AND SEAS
SHOULD DIMINISH/DECREASE AS A HIGH PRESSURE SYSTEM APPROACHES ON
MONDAY AND REACHES CLOSE TO IF NOT OVER THE AREA WATERS COME
TUESDAY.
&&
.CLIMATE...
RECORD HIGHS AT LONG TERM CLIMATE SITES THIS WEEKEND OF WHICH SEVERAL
SHOULD BE EQUALED OR EXCEEDED.
PHL 7/24 95-1987 AND PREV YEARS
PHL 7/25 96-1999
ACY 7/24 93 1987 AND PREV YEARS
ACY 7/25 97 1965
ILG 7/24 95 1987
ILG 7/25 99 1894
ABE 7/24 95-1999
ABE 7/25 95-1999 AND PREV YEARS.
ANOTHER HEATWAVE LOOKS LIKE ITS STARTING WITHOUT INTERRUPTION FROM
CONVECTIVE DEBRIS. THROUGH THE 22ND
PHL 2 DAYS.. PROBABLY CAN ADD 3 DAYS FOR A PROJECTED 5 DAY HT WV.
ACY 7 DAYS.. PROBABLY CAN ADD 3 DAYS FOR A PROJECTED 10 DAY HT WV.
GED 3 DAYS.. PROBABLY CAN ADD 3 DAYS FOR A PROJECTED 6 DAY HT WV.
CALENDER DAY LOWS AT KPHL THAT COULD BE EQUALED OR EXCEEDED?
7/24 77 DEGREES 1972 AND 1999 PROBABLE NEW RECORD UPCOMING.
7/25 78 DEGREES 1987 AND 2001
100F OR WARMER DAYS FREQUENCY IN A MONTH
PHL...IF 100 THIS WEEKEND...FIRST TIME 3 DAILY OCCURRENCES IN A
CALENDAR MONTH SINCE JULY 1993. ALL TIME MONTHLY RECORD IS 4 IN
JULY 1988.
ILG...IF 100 THIS WEEKEND...FIRST TIME 3 DAILY OCCURRENCES IN A
CALENDAR MONTH SINCE JULY 1936. ALL TIME MONTHLY IS 6 IN AUGUST
1896.
90F OR WARMER FREQUENCY INA MONTH
PHL...THROUGH THE 22ND...15 DAYS 90 OR ABOVE! RECORD IS 21 DAYS
IN 1952 1988 AND 1995. WE ARE PROJECTING AT LEAST THREE MORE 90 OR
WARMER DAYS. WE COULD COME WITHIN 1 OR 2 DAYS OF EQUALING THE ALL
TIME MONTHLY RECORD FOR 90 DEGREE DAYS.
THE 15 NINETY DEGREE DAYS ALREADY THIS JULY EQUALS THE TOTAL FOR
JUNE WITH THE SEASONAL TOTAL AS OF 7/22 AT 32...WELL ABOVE THE AVG
OF TWENTY ONE 90 DEGREE DAYS A SEASON.
JULY AVERAGE TEMPERATURE AT KPHL THROUGH THE 22ND- 81.8 OR 4.4 ABOVE
NORMAL.
WARMEST AVG TEMP IN KPHL SINCE RECORDS BEGAN 1872
82.4 1872
82.1 1994
81.5 1995
81.4 1955 AND 1993
OUR FORECAST 00Z/23 CCFPHI THROUGH 7/29 TOGETHER WITH THE 00Z/23
FTPRHA GFS 2M MAX/MIN TEMP FOR THE 30TH-31ST OFFERS A MONTHLY AVG
TEMP OF AROUND 81.8 DEGREES.../+ OR - 0.2 DEGS/. THIS PROJECTS A
RANKING AROUND 3RD WARMEST JULY.
LAST BELOW NORMAL DAY HERE IN PHL WAS JULY 2.
ONLY 3 BELOW NORMAL DAYS SINCE JUNE 10
ONLY 6 BELOW NORMAL DAYS SINCE MAY 20 /PAST TWO MONTHS/.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR PAZ067>071.
NJ...EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR NJZ015-017>019.
DE...EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS.../
NEAR TERM.../
SHORT TERM...O'HARA/
LONG TERM...KLINE
AVIATION...DRAG 432A
MARINE...DRAG 432A
CLIMATE...432AHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 AM EDT FRI JUL 23 2010 NJZ015-019-PAZ067>071-240730- MERCER-NORTHWESTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 330 AM EDT FRI JUL 23 2010 ...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WATCH. INCREASING HEAT AND HUMIDITY IS EXPECTED TODAY AND ESPECIALLY SATURDAY. HEAT INDEX VALUES MAY REACH OR EXCEED 105 DEGREES IN URBAN AREAS SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-NJZ017-018-240730- NEW CASTLE-GLOUCESTER-CAMDEN- 330 AM EDT FRI JUL 23 2010 ...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WATCH. INCREASING HEAT AND HUMIDITY IS EXPECTED TODAY AND ESPECIALLY SATURDAY. HEAT INDEX VALUES MAY REACH OR EXCEED 105 DEGREES IN URBAN AREAS SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-007>010-012-PAZ060>062-240730- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-BERKS-LEHIGH- NORTHAMPTON- 330 AM EDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HEAT INDEX VALUES MAY REACH AROUND 105 DEGREES SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ054-055-240730- CARBON-MONROE- 330 AM EDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR SATURDAY. HEAT INDEX VALUES MAY REACH AROUND 100 DEGREES SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND AGAIN SATURDAY. DEZ002>004-MDZ008-012-015-019-020-NJZ013-014-016-020>027-240730- KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON- 330 AM EDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. IT WILL BE HOTTER AND MORE HUMID TODAY. HEAT INDEX VALUES MAY REACH NEAR OR JUST OVER 100 DEGREES THIS AFTERNOON OVER SOUTHERN NEW JERSEY CENTRAL AND SOUTHERN DELAWARE AND PORTIONS OF THE NORTHEAST MARYLAND SHORE AWAY FROM THE OCEAN AND BAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HEAT INDEX VALUES MAY REACH AROUND 105 DEGREES SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-240730- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 330 AM EDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253432, 253433, 253434, 253436.